Olmesartan may increase risk of spruelike enteropathy, study suggests

Olmesartan may increase risk of spruelike enteropathy, study suggests

July 6, 2012

Patients treated with olmesartan may be at risk of a severe form of spruelike enteropathy, which improves when the drug is discontinued, according to a case series study published online June 25 in Mayo Clinic Proceedings.

Patients treated with olmesartan may be at risk of a severe form of spruelike enteropathy, which improves when the drug is discontinued, according to a case series study published online June 25 in Mayo Clinic Proceedings.

Alberto Rubio-Tapia, MD, from the Division of Gastroenterology and Hepatology, at Mayo Clinic in Rochester, Minn., and colleagues reported their observations of 22 patients, aged 47 to 81 years, who had chronic diarrhea for more than 4 weeks, weight loss, and unexplained enteropathy while taking olmesartan. Most of the patients were taking 40 mg/d of olmesartan (range, 10-40 mg/d) for several months or years prior to the onset of symptoms.

The authors noted villous atrophy and variable degrees of mucosal inflammation in all of the patients, with total villous atrophy noted in 15 patients and partial villous atrophy in the other 7. In addition, they documented collagenous or lymphocytic gastritis in 7 patients, and microscopic colitis was documented in 5 patients. All of the patients lacked IgA tissue transglutaminase antibodies and none had ever responded to a gluten-free diet.

The researchers noted a mean weight gain of 12.2 kg and that the gastrointestinal symptoms improved after olmesartan was discontinued.

“We acknowledge that this case series lacks all the information necessary to prove causality but rather reflects an association,” the authors wrote. However, they added that “this may be another example of drug-associated enteropathy of which the medical community should be aware and could result in the identification of several more cases.”